When Donald Trump was just an unlikely twinkle in the eye of voters unhappy with the first non-white president, he premiered the “What have you got to lose?” argument. In the midst of the most conspicuously xenophobic election campaign in living history, he posed the rhetorical question to black voters, for whom he could offer no other reason for voting for him: “What have you got to lose.”
Without belaboring the disrespectful nonsense of the argument, suffice it to say that it was unsuccessful with the targeted audience even before we’d had a bellyful of his lies; but Donald Trump is not one to part with a losing strategy before beating it to death.? So it was unsurprising that in the midst of the COVID-19 crisis, with Americans dying all across the country, he trotted it out one more time to promote a very sketchy treatment, chloroquine, that had struck his fancy after being pitched by some of his equally sketchy “friends.”
“What have you got to lose?” by trying chloroquine, he urged repeatedly, sounding more like a medicine show huckster than the president of the United States.
In this case, the answer to his question turns out to be, “Your life.”
Approved for the prevention and treatment of Malaria, and in use since the 1930’s chloroquine is not without serious potential, side-effects. Cardiac issues are the ones that have been getting the most attention in the COVID-19 pandemic, but I have personal experience with one of the less familiar side-effects of the drug.
Thirty-seven years ago, my husband and I travelled to India for an East-West artist’s symposium. It was an extraordinary experience for which we prepared with all the necessary shots and a prophylactic dosing of chloroquine that began a week or more before we flew to Mumbai (then Bombay) and continued briefly after our return. I’m sure we received literature from the doctor describing possible side-effects, but we both felt fine and never gave the chloroquine a second thought.
Luckily, I kept a journal during our travels because somewhere in the midst of the trip, I began to have terrible nightmares and a growing sense of foreboding. India was full of sights and sounds that could easily account for some of this mental distress; but, by the time we returned home, it had grown into such a wave of paranoia that I had the notion we might die forgotten in the streets there if we didn’t leave at once.
That was, of course, crazy thinking. After we returned home, the fantasmagoric nightmares continued for a brief time, then slowly receded. I can still vividly recollect one of the last, in which I saw a figure huddled in dirty rags at the back of a cave. When I approached it, the creature looked up at me and screamed horribly. It had the face of one of my closest friends.
Some years later, my sister happened to mention the psychotropic effects of cholorquine and the penny finally dropped for me: the acute paranoia I had experienced in India and afterward was a known side-effect of my anti-malarial drug!
When Donald Trump began his “what have you got to lose” promotion of chloroquine for COVID-19, I immediately recalled my own paranoid trip. I was a completely sane and stable young woman on holiday.
Nevermind the risk of heart attack, imagine what indiscriminate use of chloroquine among a population already in the grips of of the worst pandemic in modern history might produce in the way of psychotic complications!
“What have you got to lose?” How about your mind?